Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Special values of partial zeta functions of real quadratic fields at nonpositive integers and the Euler-Maclaurin formula


Authors: Byungheup Jun and Jungyun Lee
Journal: Trans. Amer. Math. Soc. 368 (2016), 7935-7964
MSC (2010): Primary 11E41, 11M41, 11R11, 11R29, 11R80
DOI: https://doi.org/10.1090/tran/6679
Published electronically: February 12, 2016
MathSciNet review: 3546789
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We compute the special values at nonpositive integers of the partial zeta function of an ideal of a real quadratic field in terms of the positive continued fraction of the reduced element defining the ideal. We apply the integral expression of the partial zeta value due to Garoufalidis-Pommersheim (2001) using the Euler-Maclaurin summation formula for a lattice cone associated to the ideal. From the additive property of Todd series w.r.t. the (virtual) cone decomposition arising from the positive continued fraction of the reduced element of the ideal, we obtain a polynomial expression of the partial zeta values with variables given by the coefficient of the continued fraction. We compute the partial zeta values explicitly for $ s=0,-1,-2$ and compare the result with earlier works of Zagier (1977) and Garoufalidis-Pommersheim (2001). Finally, we present a way to construct Yokoi-Byeon-Kim type class number one criterion for some families of real quadratic fields.


References [Enhancements On Off] (What's this?)

  • [1] A. Baker, Imaginary quadratic fields with class number $ 2$, Ann. of Math. (2) 94 (1971), 139-152. MR 0299583 (45 #8631)
  • [2] András Biró, Yokoi's conjecture, Acta Arith. 106 (2003), no. 1, 85-104. MR 1956977 (2003k:11162), https://doi.org/10.4064/aa106-1-6
  • [3] András Biró, Chowla's conjecture, Acta Arith. 107 (2003), no. 2, 179-194. MR 1970822 (2004a:11113), https://doi.org/10.4064/aa107-2-5
  • [4] András Biró and Andrew Granville, Zeta functions for ideal classes in real quadratic fields, at $ s=0$, J. Number Theory 132 (2012), no. 8, 1807-1829. MR 2922348, https://doi.org/10.1016/j.jnt.2012.02.003
  • [5] Michel Brion and Michèle Vergne, Lattice points in simple polytopes, J. Amer. Math. Soc. 10 (1997), no. 2, 371-392. MR 1415319 (98a:11132), https://doi.org/10.1090/S0894-0347-97-00229-4
  • [6] Dongho Byeon and Hyun Kwang Kim, Class number $ 1$ criteria for real quadratic fields of Richaud-Degert type, J. Number Theory 57 (1996), no. 2, 328-339. MR 1382755 (97h:11134), https://doi.org/10.1006/jnth.1996.0052
  • [7] Dongho Byeon and Hyun Kwang Kim, Class number $ 2$ criteria for real quadratic fields of Richaud-Degert type, J. Number Theory 62 (1997), no. 2, 257-272. MR 1432773 (97k:11153), https://doi.org/10.1006/jnth.1997.2059
  • [8] Dongho Byeon, Myoungil Kim, and Jungyun Lee, Mollin's conjecture, Acta Arith. 126 (2007), no. 2, 99-114. MR 2289410 (2007j:11155), https://doi.org/10.4064/aa126-2-1
  • [9] Dongho Byeon and Jungyun Lee, Class number 2 problem for certain real quadratic fields of Richaud-Degert type, J. Number Theory 128 (2008), no. 4, 865-883. MR 2400045 (2009a:11222), https://doi.org/10.1016/j.jnt.2007.02.006
  • [10] Dongho Byeon and Jungyun Lee, A complete determination of Rabinowitsch polynomials, J. Number Theory 131 (2011), no. 8, 1513-1529. MR 2793892 (2012d:11210), https://doi.org/10.1016/j.jnt.2011.02.009
  • [11] Pierre Cartier, An introduction to zeta functions, From number theory to physics (Les Houches, 1989) Springer, Berlin, 1992, pp. 1-63. MR 1221100 (94b:11081)
  • [12] J. Coates and W. Sinnott, On $ p$-adic $ L$-functions over real quadratic fields, Invent. Math. 25 (1974), 253-279. MR 0354615 (50 #7093)
  • [13] Pierre Deligne and Kenneth A. Ribet, Values of abelian $ L$-functions at negative integers over totally real fields, Invent. Math. 59 (1980), no. 3, 227-286. MR 579702 (81m:12019), https://doi.org/10.1007/BF01453237
  • [14] William Fulton, Introduction to toric varieties, Annals of Mathematics Studies, vol. 131, Princeton University Press, Princeton, NJ, 1993. The William H. Roever Lectures in Geometry. MR 1234037 (94g:14028)
  • [15] Stavros Garoufalidis and James E. Pommersheim, Values of zeta functions at negative integers, Dedekind sums and toric geometry, J. Amer. Math. Soc. 14 (2001), no. 1, 1-23 (electronic). MR 1800347 (2002a:11127), https://doi.org/10.1090/S0894-0347-00-00352-0
  • [16] C. F. Gauss, Disquisitiones Aritheticae, Göttingen (1801); English translation by A. Clarke, revised by W. Waterhouse, 1986 Springer-Verlag reprint of the Yale Univ. Press, New Haven, 1966 ed.
  • [17] Gerard van der Geer, Hilbert modular surfaces, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 16, Springer-Verlag, Berlin, 1988. MR 930101 (89c:11073)
  • [18] Dorian M. Goldfeld, The class number of quadratic fields and the conjectures of Birch and Swinnerton-Dyer, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 3 (1976), no. 4, 624-663. MR 0450233 (56 #8529)
  • [19] Dorian Goldfeld, Gauss's class number problem for imaginary quadratic fields, Bull. Amer. Math. Soc. (N.S.) 13 (1985), no. 1, 23-37. MR 788386 (86k:11065), https://doi.org/10.1090/S0273-0979-1985-15352-2
  • [20] Benedict H. Gross and Don B. Zagier, Heegner points and derivatives of $ L$-series, Invent. Math. 84 (1986), no. 2, 225-320. MR 833192 (87j:11057), https://doi.org/10.1007/BF01388809
  • [21] Kurt Heegner, Diophantische Analysis und Modulfunktionen, Math. Z. 56 (1952), 227-253 (German). MR 0053135 (14,725j)
  • [22] Byungheup Jun and Jungyun Lee, Caliber number of real quadratic fields, J. Number Theory 130 (2010), no. 11, 2586-2595. MR 2678863 (2011f:11137), https://doi.org/10.1016/j.jnt.2010.05.010
  • [23] Byungheup Jun and Jungyun Lee, The behavior of Hecke $ L$-functions of real quadratic fields at $ s=0$, Algebra Number Theory 5 (2011), no. 8, 1001-1026. MR 2948469, https://doi.org/10.2140/ant.2011.5.1001
  • [24] Byungheup Jun and Jungyun Lee, Polynomial behavior of special values of partial zeta functions of real quadratic fields at $ s=0$, Selecta Math. (N.S.) 19 (2013), no. 1, 97-123. MR 3022753, https://doi.org/10.1007/s00029-012-0095-1
  • [25] Byungheup Jun and Jungyun Lee, Equidistribution of generalized Dedekind sums and exponential sums, J. Number Theory 137 (2014), 67-92. MR 3157779, https://doi.org/10.1016/j.jnt.2013.10.020
  • [26] Yael Karshon, Shlomo Sternberg, and Jonathan Weitsman, Euler-Maclaurin with remainder for a simple integral polytope, Duke Math. J. 130 (2005), no. 3, 401-434. MR 2184566 (2006f:65007), https://doi.org/10.1215/S0012-7094-05-13031-9
  • [27] Yael Karshon, Shlomo Sternberg, and Jonathan Weitsman, Exact Euler-Maclaurin formulas for simple lattice polytopes, Adv. in Appl. Math. 39 (2007), no. 1, 1-50. MR 2319562 (2008e:52011), https://doi.org/10.1016/j.aam.2006.04.003
  • [28] Nicholas M. Katz, Another look at $ p$-adic $ L$-functions for totally real fields, Math. Ann. 255 (1981), no. 1, 33-43. MR 611271 (82j:12020), https://doi.org/10.1007/BF01450554
  • [29] Jungyun Lee, The complete determination of wide Richaud-Degert types which are not 5 modulo 8 with class number one, Acta Arith. 140 (2009), no. 1, 1-29. MR 2557850 (2010j:11159), https://doi.org/10.4064/aa140-1-1
  • [30] Jungyun Lee, The complete determination of narrow Richaud-Degert type which is not 5 modulo 8 with class number two, J. Number Theory 129 (2009), no. 3, 604-620. MR 2488592 (2009k:11175), https://doi.org/10.1016/j.jnt.2008.09.011
  • [31] Yuri I. Manin and Matilde Marcolli, Modular shadows and the Lévy-Mellin $ \infty $-adic transform, Modular forms on Schiermonnikoog, Cambridge Univ. Press, Cambridge, 2008, pp. 189-238. MR 2512362 (2011j:11174), https://doi.org/10.1017/CBO9780511543371.012
  • [32] Curt Meyer, Die Berechnung der Klassenzahl Abelscher Körper über quadratischen Zahlkörpern, Akademie-Verlag, Berlin, 1957 (German). MR 0088510 (19,531f)
  • [33] James E. Pommersheim, Barvinok's algorithm and the Todd class of a toric variety, Algorithms for algebra (Eindhoven, 1996). J. Pure Appl. Algebra 117/118 (1997), 519-533. MR 1457853 (98g:14067), https://doi.org/10.1016/S0022-4049(97)00025-X
  • [34] Takuro Shintani, On evaluation of zeta functions of totally real algebraic number fields at non-positive integers, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 23 (1976), no. 2, 393-417. MR 0427231 (55 #266)
  • [35] Carl Ludwig Siegel, Berechnung von Zetafunktionen an ganzzahligen Stellen, Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. II 1969 (1969), 87-102 (German). MR 0252349 (40 #5570)
  • [36] H. M. Stark, A complete determination of the complex quadratic fields of class-number one, Michigan Math. J. 14 (1967), 1-27. MR 0222050 (36 #5102)
  • [37] H. M. Stark, A transcendence theorem for class-number problems. II, Ann. of Math. (2) 96 (1972), 174-209. MR 0309878 (46 #8983)
  • [38] Shuji Yamamoto, On Kronecker limit formulas for real quadratic fields, J. Number Theory 128 (2008), no. 2, 426-450. MR 2380329 (2009a:11233), https://doi.org/10.1016/j.jnt.2007.05.010
  • [39] Hideo Yokoi, The fundamental unit and class number one problem of real quadratic fields with prime discriminant, Nagoya Math. J. 120 (1990), 51-59. MR 1086568 (91k:11102)
  • [40] Maria Vlasenko and Don Zagier, Higher Kronecker ``limit'' formulas for real quadratic fields, J. Reine Angew. Math. 679 (2013), 23-64. MR 3065153
  • [41] Don Zagier, A Kronecker limit formula for real quadratic fields, Math. Ann. 213 (1975), 153-184. MR 0366877 (51 #3123)
  • [42] D. Zagier, Valeurs des fonctions zêta des corps quadratiques réels aux entiers négatifs, Journées Arithmétiques de Caen (Univ. Caen, Caen, 1976) Soc. Math. France, Paris, 1977, pp. 135-151. Astérisque No. 41-42 (French). MR 0441925 (56 #316)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11E41, 11M41, 11R11, 11R29, 11R80

Retrieve articles in all journals with MSC (2010): 11E41, 11M41, 11R11, 11R29, 11R80


Additional Information

Byungheup Jun
Affiliation: Department of Mathematics, Yonsei University, Yonsei-ro 50, Seodaemun-gu, Seoul 120-749, Korea
Address at time of publication: Department of Mathematical Sciences, UNIST, UNIST-gil 50, Ulsan 689-798, Korea
Email: bhjun@unist.ac.kr

Jungyun Lee
Affiliation: Department of Mathematics, Ewha Womans University, 52 Ewhayeodae-gil, Seodaemun-gu, Seoul 120-750, Korea
Email: lee9311@ewha.ac.kr

DOI: https://doi.org/10.1090/tran/6679
Received by editor(s): October 29, 2013
Received by editor(s) in revised form: February 2, 2015
Published electronically: February 12, 2016
Additional Notes: The work of the first author was supported by NRF grant (NRF-2015R1D1A1A09059083) and Samsung Science Technology Foundation grant BA1301-03
The work of the second author was supported by the National Research Foundation of Korea (NRF) grant funded by the Korean government (2011-0023688) and Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Education (2009-0093827)
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society